Friday, 26 May 2017

First case of PML on Ocrelizumab reported

We have been saying one of the important considerations when starting treatment is how do you switch off your drug, we reported rebound after fingolimod and this is a well known problem with Natalizumab. PML is the other major problem with natalizumab.

The first case of PML on ocrelizumab has been reported. Again one suspects that subclinical PML due to natalizumab was the problem. According to Media the case occurred in a JC virus-positive pwMS who had stopped taking natalizumab in February after being on the drug for three years, and switched to ocrelizumab with a first dose given in April. Ocrelizumab is not licenced within Europe but it was apparently used in Germany where the case occurred.

ProfG will no doubt get the details, but perhaps not the news you want when going to the regulators to get approval for use in Europe.

20 comments:

  1. How can this surprise anyone? I have asked this more than once on this blog. Worse yet is I asked my neuro if follow up MRI or titers would continue and he said MRI only once a year and no need for titers. For all of us on Tysabri who are JCV + more work and a much closer examination of sub patient populations needs to be done.

    I eagerly await Dr. G's analysis.

    ReplyDelete
    Replies
    1. Not ProfG, but it is clear that titres are quite specific to natalizumab whilst the don't help assessing risk with other treatments. It will be important to learn the details of this case, delay between Nz and OCR, other factors/treatments/co-morbidities, outcome etc.

      Delete
    2. Debbie this isn't the first case of PML on Ocrelizumab theres more . This site is way behind on PML .

      Delete
    3. I was not aware of the other cases. I'm eager to learn before I switch, if I do. I Understand the titers were developed specifically for Tysabri. For me this will not be a rush to change. I will need more information to get a better understanding.

      Thanks for the information

      Delete
    4. Sources for claims always helpful.

      The gap between last Nz infusion and first OCR infusion was two months.

      Delete
    5. Unsubstantiated claims aren't helpful. Treat with due suspicion.

      Delete
    6. Any further wild unsubstantiated claims will not be posted.

      Delete
    7. This is from the horse's mouth (Roche) following my request for clarification today:

      "Dear Dr Schmierer

      I have checked and no other cases of PML have been reported in the development program, commercial use or compassionate use of ocrelizumab in MS or any other populations prior to this one."

      Delete
    8. Nice to get a response so quickly. Although encouraging news, I do believe the post tysabri group will need to be watched.

      Delete
    9. How can this surprise anyone...It is clear that the problem here is natalizumab not ocrelizumab. It may occur in the future where the cause can be put in the lap of the antibody but I don't buy it for this one.

      How is JC controlled via B cells then it may occur,by CD8 T cells then it may not

      Delete
    10. I agree this is driven by tysabri. But before I disrupt my immune system even more I would a better understanding. I would love to see data on a group of post tysabri ocrevus patients.

      Delete
    11. So weird how some people are negative about this blog, considering it is run by people who have other jobs, to get a daily update on new research (and/or thoughts) from a group of highly informed researchers from across the human to animal spectrum is a privilege. Saw this disgruntled attitude in the OMS comments thread too(and a few others for that matter), I am glad you called out the unsubstantiated claims so quickly. Further to that, there is no denial of ideas on here and you are willing to discuss. AAARGH people can be so annoying.

      Delete
  2. I got a call last night from my doctor, my last titer was 0.54 so am coming off Tysabri last infusion was April 29 - will start Rituximab in July. Been on Tysabri for 30 months, I am more worried about rebound than PML.

    ReplyDelete
    Replies
    1. Unfortunately I am at the other end. Titer 2.85 tysabri 110 infusions! Thus my conundrum. No symptoms.

      Delete
    2. Is there any reason you're not starting rituximab within a month of getting off Tysabri?

      It seems the evidence out there is that it's much safer to not wait. 2 months seems to be risking rebound. I think there are papers out there that suggest the washout risk is significant.

      If your doctor is worried about carry-over PML, I think there are a few cases that show rituximab doesn't get in the way of clearing out the PML, so there doesn't seem to be a reason to have a long wash out period.

      Delete
  3. Peace of mind. Change is always a challenge!

    ReplyDelete
  4. Roche/Genentech informed me a few week's ago that they are aware of 4 cases of natalizumab-associated carry-over PML on rituximab. Unfortunately, there will be more cases.

    ReplyDelete
    Replies
    1. Do you think PML cases will only be seen in people that have switched from Tysabri or will it be seen in others as well? Do you think it will be a low risk in someone who is having Ocrevus as first line treatment with JVC + 2.3?

      Delete
    2. Outstanding question. Can I ask why you were JCV tested if not there n tysabri?

      Delete
  5. So now the challenge to figure out how to lessen that chance. Thank you for responding.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.